Indian J Med Sci About us | Subscription  |  Top cited articles | Contact Us | Feedback | Login   
Print this page Email this page   Small font size Default font size Increase font size 
 Users Online : 26
Home Current Issue Ahead of print Back Issues  Instructions Search e-Alerts
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (21 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


  In this article
   References

 Article Access Statistics
    Viewed3024    
    Printed82    
    Emailed1    
    PDF Downloaded177    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2009  |  Volume : 63  |  Issue : 6  |  Page : 257-259
 

Microangiopathic hemolytic anemia following disseminated intravascular coagulation in aluminum phosphide poisoning


Department of General Medicine, Institute of Medical Sciences (IMS), Banaras Hindu University (BHU), Varanasi, India

Date of Web Publication13-Jul-2009

Correspondence Address:
Vishal Khurana
Room No. 5, Old PG Doctor`s Hostel, Banaras Hindu University (BHU), Varanasi, Uttar Pradesh-221005
India
Login to access the Email id


DOI: 10.4103/0019-5359.53396

PMID: 19602760

Get Permissions



How to cite this article:
Khurana V, Gambhir I S, Kishore D. Microangiopathic hemolytic anemia following disseminated intravascular coagulation in aluminum phosphide poisoning. Indian J Med Sci 2009;63:257-9

How to cite this URL:
Khurana V, Gambhir I S, Kishore D. Microangiopathic hemolytic anemia following disseminated intravascular coagulation in aluminum phosphide poisoning. Indian J Med Sci [serial online] 2009 [cited 2014 Dec 26];63:257-9. Available from: http://www.indianjmedsci.org/text.asp?2009/63/6/257/53396


Sir,

Aluminum phosphide is commonly available as an insecticide, which is also a common mode of suicide in India. Intravascular hemolysis and methhemoglobinemia have been reported with aluminum phosphide poisoning, but microangiopathic hemolytic anemia (MAHA) has never been reported. Our case highlights this issue.

A 16-year-old schoolgirl presented to the emergency ward after ingestion of 1 fresh tablet of aluminum phosphide (celphos) mixed with water. According to the attendant, she vomited 8-10 times and had profuse sweating after ingestion of celphos tablet. There was no history of fever, headache, chest pain, breathlessness, convulsion, drug intake or loss of consciousness after ingestion of celphos tablet. Past history was not significant.

At the time of admission, she was drowsy, restless, irritable and not following command with E4M6V3. Extremities were cold; pulse rate was 100/min, low volume; respiratory rate, 18/min; and systolic blood pressure, 70 mm Hg. Results of respiratory and abdominal examinations were normal. Cardiac examination revealed tachycardia with normal heart sounds and rhythm, and there was no murmur. Patient was managed with gastric lavage and airway maintenance, and there was proper management of shock, with regular monitoring. Immediately 16G IV cannula was inserted and 1000 mL of 0.9% saline was given intravenously for 15 minutes. Her BP increased to 110/70 mm Hg. She was put on maintenance IV infusion of 0.9% saline @ 100 mL/h. Close clinical monitoring was done, particularly for the state of consciousness, urine output and vital signs with continuous electronic monitoring. Her Arterial Blood Gas analysis (ABG) was normal except for hyponatremia with serum sodium of 123 mmol/L. Electrocardiogram was normal at presentation except for tachycardia. The results of her blood investigations, including general blood picture, complete blood count, random blood sugar and routine serum biochemistry, were within normal limits except for hyponatremia. Her hemoglobin was 13.5 g/dL. Four hours after admission, her BP was 112/72 mm Hg without any postural drop, pulse rate was 78/min and respiratory rate was 16 but she was still drowsy.

On day 2, she was conscious, sitting on bed; with evident pallor, which was not present earlier. There was no bleeding spot, epistaxis or history of gastrointestinal bleed. But she developed gum bleed while brushing teeth. Her blood investigations were done again, and reports revealed hemoglobin, 9.1 g/dL; hematocrit, 20.5%; platelet count, 76000/L; normal total and differential count; serum aspartate aminotransferase (AST) 67 IU/L; serum alanine aminotransferase (ALT) 32 IU/L; total bilirubin, 2.0 mg/dL; indirect bilirubin, 1.5 mg/dL, with normal total protein, alkaline phosphatase, calcium, phosphorus, ABG and renal function test. General blood picture (GBP) showed presence of schistocytes and anisocytosis, normal white blood cells and reduced platelet count, consistent with microangiopathic hemolytic anemia. Corrected reticulocyte count was elevated (4%). Glucose-6-phosphate dehydrogenase (G6PD) level was normal. D-dimer level was elevated (500 ng/mL). Prothrombin time (PT) and activated partial thromboplastin time (APTT) were prolonged, with international normalized ratio (INR) of 1.52. Results of direct and indirect Coombs' tests were negative.

She was given 1 unit of packed cell transfusion on the second day of admission. No other medication was given from the second day onward. On the 4 th , 5 th and 10 th day, hemoglobin level progressively increased, and it was 9.9, 10.2 and 13.8, respectively. On the 10th day, her GBP, liver function test and D-dimer level (40 ng/mL) were normal. Daily ECG was done, and the results of these ECGs indicated normal traces.

Usually there is only a short interval between ingestion of aluminum phosphides and appearance of systemic toxicity. Phosphine frequently causes impairment of myocardial contractility; metabolic acidosis or a combination of metabolic acidosis and respiratory alkalosis; or acute renal failure. Other features include disseminated intravascular coagulation, and hepatic necrosis. [1] Methhemoglobinemia and intravascular hemolysis have been reported with aluminum phosphide poisoning, but microangiopathic hemolytic anemia has not been reported. [2],[3] Development of hemolytic anemia usually takes 1 to 3 days following acute insult. Rate of recovery following insult varies from 1 to 4 weeks, depending on concomitant other causes of anemia, like nutritional anemia, and speed of diagnosis and management. [4]

In our case, the patient had microangiopathic anemia following ingestion of aluminum phosphide (celphos). Aluminum phosphide is a redox substance; so theoretically, it can cause hemolytic anemia. Aluminum phosphide could be associated with disseminated intravascular coagulation, as stated above; and disseminated intravascular coagulation (DIC) is a well-recognized cause of MAHA. Mechanism of MAHA is the formation of a fibrin mesh due to increased activation of the coagulation system. The red blood cells are physically cut by these protein networks, and the fragments are identical to the schistocytes seen on light microscopy.

 
  References Top

1.Proudfoot AT. Aluminium and zinc phosphide poisoning. Clin Toxicol 2009;47:89-100.  Back to cited text no. 1    
2.Lakshmi B. Methemoglobinemia with aluminum phosphide poisoning. Am J Emerg Med 2002;20:130-2.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Sood AK, Mahajan A, Dua A. Intravascular haemolysis after aluminium phosphide ingestion. J R Soc Med 1997;90:47-8.  Back to cited text no. 3    
4.Hillman RS, Ault KA, Rinder HM, editors. Hematology in clinical practice: A guide to diagnosis and management. 4 th ed. New York: McGraw-Hill Professional; 2005. p. 137-50.  Back to cited text no. 4    



This article has been cited by
1 Managing aluminum phosphide poisonings
Gurjar, M., Baronia, A.K., Azim, A., Sharma, K.
Journal of Emergencies, Trauma and Shock. 2011; 4(3): 378-384
[Pubmed]
2 Aluminum phosphide poisoning: an unsolved riddle : Acute aluminum phosphide poisoning
R. Anand, B. K. Binukumar, Kiran Dip Gill
Journal of Applied Toxicology. 2011; : n/a
[VIEW]
3 Zinc phosphide toxicity with a trial of tranexamic acid in its management
Abdel Rahman M. El Naggar, Nashwa M. El Mahdy
Journal of Advanced Research. 2011; 2(2): 149
[VIEW]



 

Top
Print this article  Email this article
Previous article Next article

    

2004 - Indian Journal of Medical Sciences
Published by Medknow
Online since 15th December '04